Wyoming, 2019High Wind in Wyoming, December 10 to 11, 2019
December 10 to 11, 2019 · NWS CYS · 2 events in 2 counties and zones
Brief periods of high winds were felt across portions of Interstates 25 and 80 with the highest wind speed recorded of 66 mph near Glendo.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief periods of high winds were felt across portions of Interstates 25 and 80 with the highest wind speed recorded of 66 mph near Glendo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 10, 10:35 AM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 10, 10:35 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 AM MST Tue Dec 10 2019
.SHORT TERM...(Today and tonight)
Issued at 405 AM MST Tue Dec 10 2019
Initial concerns early on this morning was increasing height
gradients at the 850mb via the latest GFS run for early morning
high winds across the wind prone areas in SE WY given the packing
vorticity and omega fields. Highest wind gusts thus far this
morning peaking around 53 mph at Cooper Cove along I-80. Have
decided given that the height gradient drops around 12z to monitor
for further developments and hold off on immediate headlines
besides the High Wind Watch issued for later this
afternoon/evening and through Wednesday.
Height gradients at 850 mb for both the NAM and GFS along with
model soundings showing solutions of strong winds aloft with
favorable direction for high winds across the gap areas tonight.
GFS particularly showing for the Craig, CO to Bordeaux of 60+
meter gradients as a zonal flow pattern sets in ahead of a
shortwave moving on shore from the Pacific. Blended winds to the
NBM and GFS to accommodate initial watch issuance though some
additional adjustment using the HRRR likely will aid once the HRRR
reaches out into the watch timeframe as it has handled the early
morning winds quite well.
Otherwise light snow showers over the Laramie, WY and Kimball, NE
County lines have diminished from earlier KCYS radar returns will
some light dusting to little accumulation possible prior to
sunrise. Temperatures a bit cooler than normal with highs from the
mid 20s in Carbon County to near 40 at KTOR and KBFF.
.LONG TERM...(Wednesday through Monday)
Issued at 405 AM MST Tue Dec 10 2019
High Wind Watches continue through the Wednesday period with wind
gusts up to 65 mph possible across the gap wind areas along I-80
and I-25. Prolonged windy period continues into Thursday and
Friday as height gradients increase for KARL and KBRX with 60
meters and upper 80s meters respectively giving rise to likely
include watches for these areas in later forecast updates. Strong
winds of over 50 knots just above the surface being reflected
adequately by the GFS and NAM for these sites.
Seasonably warmer temperatures with upper 40s and possibly low 50s
over the high plains into the weekend ahead of the next main
precipitation maker. Limited moisture and forcing with next low
late Wednesday may produce some western mountain snow though
accumulations should remain fairly light.
A departing CO low into the central plains along with strong upper
level jet flow of 80 to 120 kts with overarching 500mb trough
brings next round of precipitation and snow. GFS and EURO in
fairly good agreement along the WY-CO border in terms of total QPF
though the EURO a bit more widespread of lower QPFs over the
northern forecast area of over 0.1" of precip. Another system
moves in through later in the weekend with fairly higher values in
the GFS over the Sierra Madre and Snowy Range area though higher
QPFs still stay constrained in both models across central and
southern CO.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 1035 AM MST Tue Dec 10 2019
Latest visible satellite imagery showed several cloud layers. CIGS
between FL030 and FL040 west of the Laramie Range including KSAA and
KRWL will improve to between FL050 and FL100 this afternoon. CIGS
between FL070 and FL100 will continue for terminals to the east
through 21Z. Gusty westerly winds of 20-30 kt will prevail at the
southeast WY terminals through early evening then diminish. Winds
will be lighter across western NE, generally 8-12 kt.
&&
.FIRE WEATHER...
Issued at 240 AM MST Tue Dec 10 2019
Next several days are expected to be breezy with higher
likelihood of high wind potential through the gap wind areas today
through Friday. RH values and areas of lingering snowpack should
keep fire potential concerns at a minimum. Another round of
snowfall expected initially over the mountains Thursday afternoon
spreading out into the high plains while temperatures remain near
seasonal norms.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this afternoon through Wednesday afternoon
for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...WM
LONG TERM...WM
AVIATION...MAJ
FIRE WEATHER...WMHazardous weather outlook, Dec 10, 4:07 AM MST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
407 AM MST Tue Dec 10 2019
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-111115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
407 AM MST Tue Dec 10 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Accumulating snow possible Friday through Sunday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-111115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
407 AM MST Tue Dec 10 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Watch in effect from 5 PM MST tonight through 5 PM MST
Wednesday for gusts up to 65 mph. See High Wind Watch for
additional information.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
High Wind Watch in through 5 PM MST Wednesday for gusts up to 65
mph. See High Wind Watch for additional information.
Accumulating snow possible Friday through Sunday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- December 10, 12:04 PM MST to 12:14 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Cooper Cove measured the reported wind gust.
High Wind, East Platte County
- When
- December 11, 10:28 AM MST to 11:22 AM MST
- Where
- East Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Coleman or thirteen miles south of Glendo along Interstate 25 measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Mississippi, December 10, 2019$75,000 · 50 kt wind · 1 event
- High Surf in Hawaii, December 10 to 13, 201912 events
- Winter Weather in Alabama, December 10, 201911 events
- Winter Weather in Tennessee, December 10, 201911 events
- Winter Weather in Arkansas, December 10, 20198 events
- Drought in Texas, December 10 to 31, 20196 events
- Dense Fog in California, December 10 to 11, 2019$10,000 · 6 events
- Winter Weather in Kentucky, December 10 to 11, 20195 events
- Winter Weather in Virginia, December 10 to 11, 20195 events
- Heavy Snow in Washington, December 10 to 11, 20195 events
- Heavy Snow in Washington, December 10 to 15, 20194 events
- Winter Weather in Tennessee, December 10, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862028, 862026.